Alert archive / California / Frost Advisories in 2020

Frost Advisory 5, NWS Eureka, CA

March 4, 2020Lake County, Mendocino County, California

NWS Eureka, CA issued this frost advisory at Mar 4, 2020, 2:05 PM PST for Lake County, Mendocino County, California. It took effect at Mar 5, 2020, 1:00 AM PST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 4, 2020, 2:05 PM PST (22:05 UTC)
In effect from
Mar 5, 2020, 1:00 AM PST
Expired
Mar 5, 2020, 9:00 AM PST
In force
8 hr
Issued by
NWS Eureka, CA

Counties Lake County, CA, Mendocino County, CA

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2020-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2020-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2320 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

756 
WWUS76 KEKA 042205
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
205 PM PST Wed Mar 4 2020

CAZ110-111-114-115-050615-
/O.NEW.KEKA.FR.Y.0005.200305T0900Z-200305T1700Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake County-Southern Lake County-
205 PM PST Wed Mar 4 2020

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PST THURSDAY...

* WHAT...Temperatures as low as 35 will result in frost 
  formation.

* WHERE...Northwestern Mendocino Interior, Northeastern 
  Mendocino Interior, Northern Lake County and Southern Lake 
  County Counties.

* WHEN...From 1 AM to 9 AM PST Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...The calm valleys are the only ones expected
  to see frost.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
3 follow-up statements
166 
WWUS76 KEKA 050431
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
831 PM PST Wed Mar 4 2020

CAZ110-111-114-115-051245-
/O.CON.KEKA.FR.Y.0005.200305T0900Z-200305T1700Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake County-Southern Lake County-
831 PM PST Wed Mar 4 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM PST
THURSDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Northwestern Mendocino Interior, Northeastern 
  Mendocino Interior, Northern Lake County and Southern Lake 
  County Counties.

* WHEN...From 1 AM to 9 AM PST Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
339 
WWUS76 KEKA 051146
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
346 AM PST Thu Mar 5 2020

CAZ110-111-114-115-051700-
/O.CON.KEKA.FR.Y.0005.000000T0000Z-200305T1700Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake County-Southern Lake County-
346 AM PST Thu Mar 5 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Northwestern Mendocino Interior, Northeastern 
  Mendocino Interior, Northern Lake County and Southern Lake 
  County Counties.

* WHEN...From 1 AM to 9 AM PST Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
862 
WWUS76 KEKA 051645
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
845 AM PST Thu Mar 5 2020

CAZ110-111-114-115-051745-
/O.EXP.KEKA.FR.Y.0005.000000T0000Z-200305T1700Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake County-Southern Lake County-
845 AM PST Thu Mar 5 2020

...FROST ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING...


$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Mar 4, 4:37 AM PST, 9 hours 28 minutes earlier.

Area forecast discussion, Mar 4, 4:37 AM PST, 9 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
437 AM PST Wed Mar 4 2020

.SYNOPSIS...Warm and dry conditions will continue across inland
areas through Thursday, with patchy marine clouds along the
coast. Light rain is expected late Friday and Saturday, with
cooler temperatures over the weekend. Some light rain is possible
Monday through Wednesday in Mendocino and Lake counties. Also,
welcome Lake County residents to the Eureka California Weather
Forecast Office!

&&

.DISCUSSION...Once again, marine stratus clouds have developed
along the Humboldt and Del Norte County coastlines and a
considerable distance up the Eel and Klamath River valleys.
However, aside from some passing high clouds, the rest of the
region remains largely clear. Temperatures are generally a few
degrees warmer in most areas than the previous night, although
some of the cooler valleys in Mendocino and northern Lake Counties
have dropped enough to support frost development. During the day
today, balmy conditions are once again expected in interior areas,
with cooler conditions and lingering clouds along the coast until
roughly mid afternoon. A slight cooldown is expected Thursday, but
overall interior areas will remain generally warm, and once again
no rain is expected.

Friday will likely start out dry, but a cold front will move
through the area sometime between the late afternoon and early
overnight hours. This is likely to bring a round of light to
moderate rain to most areas Friday night through Saturday morning,
with perhaps a burst of convective showers during the day
Saturday, although latest model projections indicate that
precipitation totals will not be particularly substantial.
Generally speaking, heaviest rain totals will likely occur across
Del Norte and northern Humboldt counties, with between 1/4 and 1/2
inch expected. Rain totals will be lower elsewhere, perhaps only
a few hundredths of an inch in most of Mendocino and Lake
counties. Snow levels will begin above 5000 feet during the
initial round of rain, but may drop to around 2000 to 2500 feet as
cooler air moves in. As a result, some light snow will be
possible Saturday at a few interior passes, although likely not
enough to cause major impacts. Precipitation will diminish by
Saturday evening.

Aside from the modest rain, cooler temperatures are expected
Friday through Sunday thanks to the passing cold front.
Temperatures will warm gradually Monday through the middle of the
week, although there is a great deal of uncertainty with the
evolving weather patten next week. A large cutoff low pressure
system is expected to very slowly move toward the California
Coast, bringing rain to many areas. In all potential scenarios,
the heaviest of this rain is expected to occur to our south
across southern and Central California. However, it remains
possible for Mendocino and Lake counties to see some light rain
Monday through Wednesday, although how much rain reaches this far
north is a bit uncertain. Even in the more optimistic solutions
though, rain is not expected to be heavy. /BRC

&&

.AVIATION...Coastal terminals will likely continue to see LIFR to
IFR conditions through this morning as marine stratus continues
to impact coastal areas north of Cape Mendocino. Expect some
clearing will occur along a good portion of the coast by this
afternoon, giving way to mostly VFR conditions this afternoon and
early evening at coastal terminals. Inland terminals should remain
VFR through the TAF period.

&&

.MARINE...Winds will continue to weaken across most of the
coastal waters today, though the southern outer waters will remain
somewhat elevated through this evening. A Hazardous Seas Warning
is now set to expire at 6 a.m. for this zone due to the lingering
steep, short- period seas and will be replaced by a Small Craft
Advisory later this morning. Advisories are set to begin to drop
off throughout today for the other zones. Light to moderate
breezes are expected over all zones from Thursday through Friday
morning. A cold front will move across the area Friday
afternoon/evening, increasing winds to mostly moderate to fresh
breezes through late Friday night. East to southeasterly winds are
forecast to develop by early Saturday and persist through early
Monday, with northerlies redeveloping by Monday evening.

A northwest swell will continue to move through the waters today
and peak late this evening at 10 to 11 feet around 13 seconds. Yet
another northwest swell will follow beginning early on Friday.
This swell is forecast to peak at 10 to 11 feet around 13 seconds
early on Saturday. Advisories may be necessary to cover these
building swells.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Frost Advisory until 9 AM PST this morning for CAZ110-111-114.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 3 PM PST this afternoon for PZZ450-
     455.

     Small Craft Advisory until midnight PST tonight for PZZ470.

     Hazardous Seas Warning until 6 AM PST early this morning for
     PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Mar 4, 3:30 AM PST, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
330 AM PST Wed Mar 4 2020

CAZ101>109-112-113-115-051130-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Southern Lake County-
330 AM PST Wed Mar 4 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110-111-114-051130-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake County-
330 AM PST Wed Mar 4 2020

...FROST ADVISORY IN EFFECT UNTIL 9 AM PST THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Frost Advisory is currently in effect until 9 AM for numerous
valleys throughout interior Mendocino and northern Lake counties..

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Nearby

Frost Advisories in California, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.